Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the lack of null-controllability of the heat equation on the half-line

Authors: Sorin Micu and Enrique Zuazua
Journal: Trans. Amer. Math. Soc. 353 (2001), 1635-1659
MSC (2000): Primary 35B37, 35K05
Published electronically: November 21, 2000
MathSciNet review: 1806726
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


We consider the linear heat equation on the half-line with a Dirichlet boundary control. We analyze the null-controllability problem. More precisely, we study the class of initial data that may be driven to zero in finite time by means of an appropriate choice of the $L^2$ boundary control. We rewrite the system on the similarity variables that are a common tool when analyzing asymptotic problems. Next, the control problem is reduced to a moment problem which turns out to be critical since it concerns the family of real exponentials $\{e^{jt}\}_{j\geq1}$ in which the usual summability condition on the inverses of the eigenvalues does not hold. Roughly speaking, we prove that controllable data have Fourier coefficients that grow exponentially for large frequencies. This result is in contrast with the existing ones for bounded domains that guarantee that every initial datum belonging to a Sobolev space of negative order may be driven to zero in an arbitrarily small time.

References [Enhancements On Off] (What's this?)

  • 1. Sergei A. Avdonin and Sergei A. Ivanov, Families of exponentials, Cambridge University Press, Cambridge, 1995. The method of moments in controllability problems for distributed parameter systems; Translated from the Russian and revised by the authors. MR 1366650
  • 2. Ralph Philip Boas Jr., Entire functions, Academic Press Inc., New York, 1954. MR 0068627
  • 3. Catherine Bandle and Howard A. Levine, On the existence and nonexistence of global solutions of reaction-diffusion equations in sectorial domains, Trans. Amer. Math. Soc. 316 (1989), no. 2, 595–622. MR 937878, 10.1090/S0002-9947-1989-0937878-9
  • 4. M. Escobedo and O. Kavian, Variational problems related to self-similar solutions of the heat equation, Nonlinear Analysis TMA, 11 (10) (1987), 1103-1133. MR 90a:3512q
  • 5. H. O. Fattorini and D. L. Russell, Uniform bounds on biorthogonal functions for real exponentials with an application to the control theory of parabolic equations, Quart. Appl. Math. 32 (1974/75), 45–69. MR 0510972
  • 6. E. Fernández-Cara, Null controllability of the semilinear heat equation, ESAIM Control Optim. Calc. Var. 2 (1997), 87–103 (electronic). MR 1445385, 10.1051/cocv:1997104
  • 7. E. Fernández-Cara and E. Zuazua, The cost of approximate controllability for heat equations: The linear case, Advances Diff. Eqs, 5 (2000), 465-514.
  • 8. E. Fernández-Cara and E. Zuazua, Null controllability of weakly blowing-up semilinear heat equations, preprint, 1999.
  • 9. A. V. Fursikov and O. Yu. Imanuvilov, Controllability of evolution equations, Lecture Notes Series, vol. 34, Seoul National University, Research Institute of Mathematics, Global Analysis Research Center, Seoul, 1996. MR 1406566
  • 10. Jean-Michel Ghidaglia, Some backward uniqueness results, Nonlinear Anal. 10 (1986), no. 8, 777–790. MR 851146, 10.1016/0362-546X(86)90037-4
  • 11. Edgardo N. Güichal, A lower bound of the norm of the control operator for the heat equation, J. Math. Anal. Appl. 110 (1985), no. 2, 519–527. MR 805273, 10.1016/0022-247X(85)90313-0
  • 12. O. Yu. Imanuvilov and M. Yamamoto, On Carleman inequalities for parabolic equations in Sobolev spaces of negative order and exact controllability for semilinear parabolic equations, Preprint n $^{\underline{0}}$ 98-46, University of Tokyo, Graduate School of Mathematics, Japan, 1998.
  • 13. Fritz John, Partial differential equations, 4th ed., Applied Mathematical Sciences, vol. 1, Springer-Verlag, New York, 1982. MR 831655
  • 14. B. Frank Jones Jr., A fundamental solution for the heat equation which is supported in a strip, J. Math. Anal. Appl. 60 (1977), no. 2, 314–324. MR 0450777
  • 15. Otared Kavian, Remarks on the large time behaviour of a nonlinear diffusion equation, Ann. Inst. H. Poincaré Anal. Non Linéaire 4 (1987), no. 5, 423–452 (English, with French summary). MR 921547
  • 16. Walter Littman, Boundary control theory for hyperbolic and parabolic partial differential equations with constant coefficients, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 5 (1978), no. 3, 567–580. MR 507002
  • 17. J.-L. Lions and B. Malgrange, Sur l’unicité rétrograde dans les problèmes mixtes paraboliques, Math. Scand. 8 (1960), 277–286 (French). MR 0140855
  • 18. G. Lebeau and L. Robbiano, Contrôle exact de l’équation de la chaleur, Comm. Partial Differential Equations 20 (1995), no. 1-2, 335–356 (French). MR 1312710, 10.1080/03605309508821097
  • 19. S. Micu and E. Zuazua, On the lack of null-controllability of the heat equation on the half space, Portugal. Math., to appear.
  • 20. F. W. J. Olver, Asymptotics and special functions, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1974. Computer Science and Applied Mathematics. MR 0435697
  • 21. L. Rosier, Exact controllability for the linear Korteweg-de Vries equation on the half-line, SIAM J. Cont. Optim., 39 (2000), 331-351.
  • 22. David L. Russell, Controllability and stabilizability theory for linear partial differential equations: recent progress and open questions, SIAM Rev. 20 (1978), no. 4, 639–739. MR 508380, 10.1137/1020095
  • 23. Laurent Schwartz, Étude des sommes d’exponentielles. 2ième éd, Publications de l’Institut de Mathématique de l’Université de Strasbourg, V. Actualités Sci. Ind., Hermann, Paris, 1959 (French). MR 0106383
  • 24. T.I. Seidman, S.A. Avdonin and S.A. Ivanov, The ``window problem'' for series of complex exponentials, preprint, 1998.
  • 25. Luz de Teresa, Approximate controllability of a semilinear heat equation in 𝐑^{𝐍}, SIAM J. Control Optim. 36 (1998), no. 6, 2128–2147 (electronic). MR 1638956, 10.1137/S036012997322042
  • 26. L. de Teresa and E. Zuazua, Approximate controllability of the heat equation in unbounded domains, Nonlinear Anal. TMA, 37 (1999), 1059-1090. CMP 99:14
  • 27. Kôsaku Yosida, Functional analysis, 6th ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 123, Springer-Verlag, Berlin-New York, 1980. MR 617913
  • 28. Robert M. Young, An introduction to nonharmonic Fourier series, Pure and Applied Mathematics, vol. 93, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. MR 591684

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35B37, 35K05

Retrieve articles in all journals with MSC (2000): 35B37, 35K05

Additional Information

Sorin Micu
Affiliation: Departamento de Matemática Aplicada, Universidad Complutense, 28040 Madrid, Spain

Enrique Zuazua
Affiliation: Departamento de Matemática Aplicada, Universidad Complutense, 28040 Madrid, Spain

Keywords: Heat equation, similarity variables, control, moments
Received by editor(s): July 21, 1999
Received by editor(s) in revised form: October 22, 1999
Published electronically: November 21, 2000
Additional Notes: The first author was supported by grants PB96-0663 and 303/1999 of CNCSU (Romania)
The second author was supported by grant PB96-0663 of the DGES (Spain)
Article copyright: © Copyright 2000 American Mathematical Society